the latest in Acne Care
view counter
Subscribe for Free
view counter
|

A Strange Looking Rash That Does Not Respond to Topical Corticosteroids

Francesca Cheung, MD CCFP, is a family physician with a special interest in dermatology. She received the Diploma in Practical Dermatology from the Department of Dermatology at Cardiff University in Wales, UK. She is practising at the Lynde Centre for Dermatology in Markham, Ontario and works closely with Dr. Charles Lynde, MD FRCPC, an experienced dermatologist. In addition to providing direct patient care, she acts as a sub-investigator in multiple clinical studies involving psoriasis, onychomycosis, and acne.

Abstract
Tinea incognito is a superficial dermatophyte infection in which the clinical appearance of the symptoms has been altered by inappropriate treatments, such as topical corticosteroids.
Dermatophyte infection may result from contact with infected humans, animals, or inanimate objects. An erythematous, pruritic, annular and scaly plaque is characteristic of a symptomatic infection. A potassium hydroxide (KOH) examination of skin scrapings is usually diagnostic. If topical corticosteroids have been applied recently, the amount of surface scales may be reduced and may lead to false negative results. Topical therapy is the first line treatment for localized infections. Systemic antifungals should be used in extensive condition, immunosuppression, resistance to topical antifungal therapy.